Interferon-α-2b/ribavirin-induced vestibulocochlear toxicity with dysautonomia in a chronic hepatitis C patient

Academic Article

Abstract

  • A 57-year-old man developed vertigo, tinnitus, bilateral hearing loss and postural intolerance temporally related to the administration of pegylated interferon-α-2b/ribavirin for chronic hepatitis C viral infection. Clinical examination showed bilateral sensorineural hearing loss, subjective vertigo with saccadic intrusions during fixation and smooth visual pursuit, and supine hypertension followed by orthostatic hypotension with inadequate reflexive compensatory cardiovascular responses. Laboratory assessment showed marked hemolytic anemia. Formal audiometry revealed high-frequency sensorineural hearing loss with abnormal high-frequency distortion product otoacoustic emissions, indicative of damage to the cochlear outer hair cells. Cessation of therapy resulted in rapid clinical resolution with mild residual hearing loss and tinnitus. This case report illustrates vestibulocochlear and autonomic nervous system adverse effects of pegylated interferon-α-2b/ribavirin, emphasizing the importance of early recognition and cessation of therapy to prevent permanent neurootologic injury. © 2008 Worters Kluwer Health| Lippincott Williams & Wilkins.
  • Digital Object Identifier (doi)

    Author List

  • Johnson K; Sargent LA; Galizio C; Ubogu EE
  • Start Page

  • 1110
  • End Page

  • 1114
  • Volume

  • 20
  • Issue

  • 11